Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Combivir and Sustiva vs Atripla
Jun 23, 2009

I was diagnosed with HIV 8 yrs ago at the age of 48 and immediately went on meds. About a year ago, I started to notice that my legs were getting thinner and my belly bigger. I've always been a "big" guy (5'10", 230), but the fat in my gut has redistributed lately to the upper part of my belly. I didn't know if this was a result of aging or the meds, so I asked my Dr. to switch my meds. I changed from Combivir and Sustiva to Atripla. Does Atripla cause weight gain? I really hate how I look now. I have not changed my diet - I eat a healthy diet and try to stay away from fatty foods. All my numbers are great (CD4, VL = 0, chol is 148 etc). I am thinking of going off meds completely. Will this help with my body changes?

Response from Dr. McGowan

Thanks for your question. You are facing a problem that many people are dealing with who have been on meds for several years or more. Some of the earlier treatments (especially with zerit or AZT- combivir/retrovir) were responsible for loss of fat in the limbs (arms and legs) and the cheeks of the face. This is called lipoatrophy. Some of the newer medications in this class (such as tenofovir which is part of Atripla or abacavir which is part of Epzicom) are much less likely to cause lipoatrophy. In fact, many people who switch treatments regain some fat, although this may be much less after 3 years on treatment before the switch.

There has been no link of Atripla and weight gain, other than the weight gain that we often see when someone starts meds and gets their virus supppressed and CD4 count up at the very start of treatment. This is related to getting an out-of-control infection suppressed. That is not the case for you who have been undetectable for years.

It is not clear what the best treatment for fat loss/gain is for people with HIV. The best thing is to try change to meds that are less likely to cause it (such as Atripla). One thing for sure is that stopping treatment all together is definitely not the thing to do, that will just allow the immune imbalance to re-occur and set you back 8 years.

Joe



Previous
Neviramune
Next
Is My Treatment Failing?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement